MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS AG POLARSTEM COLLAR CALCAR REAMER SMALL; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

SMITH & NEPHEW ORTHOPAEDICS AG POLARSTEM COLLAR CALCAR REAMER SMALL; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Catalog Number 75102207
Medical Device Problem Code Positioning Failure (1158)
Health Effect - Clinical Code Bone Fracture(s) (1870)
Date of Event 10/18/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that during a thr surgery, after broaching the femoral canal, it was asked to open the polarstem calcar reamers.The nurse opened the tray and the surgeon attempted to ream according to technique; however, the polarstem calcar reamer 40mm was not lowering onto the polarstem calcar reamer guide and was swinging in the air.The surgeon asked if there was a problem with the collar of the neck module or if it was the polarstem reamers and not from other companies.It was got the second loan tray available and when the surgeon repeated the process, this time the polarstem calcar reamer 40mm was extremely aggressive, causing him to lose control of the drill and cause a small fracture in the proximal femur.This prompted him to ask if there were any cables on the shelf that he could use to secure and fix it and, fortunately, synthes cables were available.The surgeon used a cable, and the case was resumed by implanting the cemented polarstem stem and finalizing the case.The procedure was resumed, after a non-significant delay, with the same device.A small fracture around the proximal femur near the osteotomy was reported as a consequence of this problem.It was resolved by intervention with synthes wires.
 
Additional Manufacturer Narrative
D1, d4: corrected.
 
Additional Manufacturer Narrative
H3, h6: it was reported that during a total hip replacement surgery, after broaching the femoral canal, it was asked to open the polarstem calcar reamers.The nurse opened the tray and the surgeon attempted to ream according to technique; however, the polarstem calcar reamer 40mm was not lowering onto the polarstem calcar reamer guide and was swinging in the air.The surgeon asked if there was a problem with the collar of the neck module or if it was the polarstem reamers and not from other companies.It was got the second loan tray available and when the surgeon repeated the process, this time the polarstem calcar reamer 40mm was extremely aggressive, causing him to lose control of the drill and cause a small fracture in the proximal femur.This prompted him to ask if there were any cables on the shelf that he could use to secure and fix it and, fortunately, synthes cables were available.The surgeon used a cable, and the case was resumed by implanting the cemented polarstem stem and finalizing the case.The procedure was resumed, after a non-significant delay, with the same device.A small fracture around the proximal femur near the osteotomy was reported as a consequence of this problem.It was resolved by intervention with synthes wires.The device intended for use in treatment was not returned for investigation.A product evaluation was then performed based on pictures provided by the complainant.The following devices are shown in the pictures: one eu000613 polarstem calcar reamer 40mm, one eu000614 polarstem calcar reamer 45mm, 2 units of 75102205 polarstem collar reamer guide, one unit of 35130518 calcar reamer sleeve and 2 unknown reamers with a similar aspect to the polarstem calcar reamer 40 mm and 45mm.No defects can be detected in the pictures of the polarstem devices from smith and nephew.A review of the production documentation did not detect any deviation that could have contributed to the reported failure mode.The complaint history review for the complaint device revealed 2 additional complaints for the affected batch and no additional complaints for the same product number over the past 12 months with similar failure mode.A review of past corrective actions was performed.No further escalation is required.A review of the risk management documentation verifies the failure mode, occurrence and severity of the reported issue.A review of the device labeling revealed that the instructions for use (lit.No.12.23, ed.03/21) states "hip fracture" and "osteolysis" as ¿potential adverse device effects¿ in combination with the implantation of a hip prosthesis.As of the date of this medical investigation, the requested clinical documentation has not been provided; therefore, there were no clinical factors found which would have contributed to the event.The provided images were reviewed and seem to confirm the report that the white reamer sleeves were different and so were the reamers.The patient impact is the reported ¿small fracture around the proximal femur" near the osteotomy, which was addressed with synthes wires.There is no indication that the reported device failed to meet manufacturing specifications upon release for distribution.The root cause of the event can be attributed to an unintended use error: based on the given pictures by the complainant and the event description, it is assumed that the calcar reamer in question is used with a standardized calcar reamer guide (product number 75102205).But based on the relevant surgical technique (lit.Nr.1513+e ed.12/09 and surgical technique for special instrument - polarstem¿ calcar reamer 40mm, 45mm, neck module guide), it must be used with the respective eu000612 neck module.According to document "processing (cleaning, disinfection and sterilization) of instruments from smith & nephew orthopaedics ag" (lit.N°03389-en 1363 v3 11/19), all devices must be inspected and controlled for proper functioning after cleaning/disinfection.The need for further actions is not indicated.Nevertheless, smith+nephew will continue to monitor these devices for similar issues.This complaint will be reopened should additional information or the devices be received.

Brand Name
POLARSTEM COLLAR CALCAR REAMER SMALL
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ  CH-5000
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ   CH-5000
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key18120803
Report Number9613369-2023-00216
Device Sequence Number15355797
Product Code LXH
UDI-Device Identifier00885556535516
UDI-Public00885556535516
Combination Product (Y/N)N
Initial Reporter CountryAS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 12/11/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number75102207
Device Lot NumberA61245
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/18/2023
Supplement Date Received by Manufacturer10/18/2023
12/07/2023
Initial Report FDA Received Date11/13/2023
Supplement Report FDA Received Date11/30/2023
12/11/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown